Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Austin/San Antonio, TX

June 25, 2014Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 25, 2014, 9:42 AM CDT for Bexar County, Texas. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2014, 9:42 AM CDT (14:42 UTC)
Expired
Jun 25, 2014, 11:45 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 67 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 10:13 AM CDTHEAVY RAIN 2.913 Nnw Leon Valley, TXBETWEEN CLIFFBRIER DR AND TEZEL RD. RAINFALL SINCE 730 AM.
Jun 25, 10:42 AM CDTHEAVY RAIN 3.013 Nne Sea World, TXRAINFALL SINCE 7 AM
Jun 25, 11:10 AM CDTFLASH FLOOD2 Sse Helotes, TXLESLIE RD AT BRAUN CLOSED DUE TO FLASH FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 2.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WGUS54 KEWX 251442
FFWEWX
TXC029-251645-
/O.NEW.KEWX.FF.W.0027.140625T1442Z-140625T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 AM CDT WED JUN 25 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BEXAR COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1145 AM CDT

* AT 941 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE     
  FLASH FLOODING FROM A BAND OF THUNDERSTORMS OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  DOMINION...LEON SPRINGS...HELOTES...FAIR OAKS RANCH AND CROSS      
  MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 2972 9878 2972 9874 2975 9866 2974 9861
      2937 9862 2936 9880

$$
2 follow-up statements
851 
WGUS74 KEWX 251514
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 AM CDT WED JUN 25 2014

TXC029-251645-
/O.CON.KEWX.FF.W.0027.000000T0000Z-140625T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
1014 AM CDT WED JUN 25 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
NORTHWESTERN BEXAR COUNTY...

AT 1005 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE 
DOMINION...LEON SPRINGS...HELOTES...FAIR OAKS RANCH AND CROSS 
MOUNTAIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA. HEAVIEST RAINFALL NEAR THE INTERSECTION OF HIGHWAYS 16 
AND 1604 IN THE HELOTES. THUNDERSTORMS ARE MOVING NORTHWARD AT 20 
MPH WITH SOME ADDITIONAL DEVELOPMENT TO THE SOUTH.  

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 2972 9878 2972 9874 2975 9866 2974 9861
      2937 9862 2936 9880

$$
888 
WGUS74 KEWX 251651
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1151 AM CDT WED JUN 25 2014

TXC029-251659-
/O.EXP.KEWX.FF.W.0027.000000T0000Z-140625T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
1151 AM CDT WED JUN 25 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN BEXAR
COUNTY...

WATER CONTINUES TO RUN OFF FROM EARLIER HEAVY RAIN AND SOME 
ADDITIONAL MINOR FLOODING OF CREEKS AND STREAMS ARE POSSIBLE 
THROUGH 130 PM. 

LAT...LON 2972 9878 2972 9874 2975 9866 2974 9861
      2937 9862 2936 9880

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 6:47 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 25, 6:47 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 AM CDT WED JUN 25 2014

.AVIATION... /ISSUED FOR 12Z TAFS/
SCATTERED CONVECTION IS TAKING AIM ON THE I-35 CORRIDOR TERMINAL
SITES THIS MORNING. WITH GREATER THAN 50 PERCENT COVERAGE EXPECTED
BEFORE THE END OF THE MORNING...EXPECT TO SEE SOME THUNDERSTORM
OUTFLOWS BEGIN TO STABILIZE THE AIR IN THE EARLY AFTERNOON AND
LEAVE CONVECTION TO BE MORE ISOLATED. IFR CIGS WHERE SHOWERS ARE
NOT PRESENT SHOULD OTHERWISE SLOWLY LIFT TO MVFR CONDITIONS
BETWEEN 13Z AND 15Z WITH MOST AREAS SEEING VFR SKIES BY 18Z. WITH
MOISTURE ABUNDANT IN THE LOW LEVELS AND FAIRLY LIGHT LOW LEVEL
WINDS TONIGHT...ANOTHER NIGHT OF IFR CIGS ARE EXPECTED. MORE
STREAMER SHOWERS ARE EXPECTED...BUT COVERAGE SHOULD BE LIGHTER.
OUT WEST AT DRT...CONVECTION SHOULD STAY TO THE EAST...WITH ONLY
BRIEF PERIODS OF IFR/MVFR CIGS ABOUT 4-5 HOURS AROUND DAYBREAK
TODAY AND THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT WED JUN 25 2014/

SHORT TERM (TODAY THROUGH THURSDAY)...SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ONGOING EARLY THIS MORNING FROM VICTORIA UP
THROUGH LAVACA AND FAYETTE COUNTIES...IN AREA JUST EAST OF A WEAK
MID AND UPPER LEVEL TROUGH AXIS AND IN AN AREA OF LOW LEVEL
MOISTURE CONVERGENCE AND THETA-E ADVECTION. ISOLATED STREAMER
SHOWERS HAVE ALSO DEVELOPED ACROSS THE HILL COUNTRY. COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD INCREASE NEAR AND EAST OF THE
TROUGH AXIS LATE THIS MORNING THROUGH THE AFTERNOON WITH
HEATING...ESPECIALLY ACROSS CENTRAL AND EASTERN ZONES WHERE PWATS
OF 1.8-2.0 INCHES ARE CURRENTLY POOLED. HI RES MODELS ALSO BACKING
THIS UP. ACTIVITY SHOULD GRADUALLY END AFTER SUNSET. THE MID AND
UPPER LEVEL TROUGH AXIS MOVES SLIGHTLY EAST ON THURSDAY...BUT
REMAINS IN CLOSE ENOUGH PROXIMITY TO EASTERN ZONES...WHERE HIGHER
PWATS WILL STILL EXIST...TO WARRANT CHANCE TO LIKELY POPS. DRIER
AIR WORKS INTO AREAS ALONG AND WEST OF I-35 ON THURSDAY ALONG WITH
WEAK RIDGING NUDGING IN FROM MEXICO.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...CHANCES FOR RAINFALL
DECREASE FURTHER FRIDAY WITH THE TROUGH AXIS LIFTING NORTHEAST.
STILL A SLIGHTLY BETTER POOL OF MOISTURE ACROSS COASTAL PLAINS TO
WARRANT LOW CHANCES FOR DIURNAL/SEA-BREEZE DRIVEN CONVECTION.
NOTE...AM DISCOUNTING THE 00Z CMC SOLUTION AND QPF BULLSEYE WITH
FRIDAY AND FRIDAY NIGHT MOVING UP FROM THE COASTAL BEND INTO
EASTERN AREAS OF THE CWA...WHICH IS AN OUTLIER. WEAKNESS DOES RE-
DEVELOP IN THE MID AND UPPER LEVELS OVER THE WEEKEND...BUT
MOISTURE AVAILABILITY UNCERTAIN...AND FOR NOW WILL JUST KEEP
ISOLATED TO LOW END SCATTERED POPS SATURDAY AND SUNDAY FOR THE
EASTERN AREAS WHERE MOISTURE WOULD BE BEST. EARLY NEXT WEEK
FURTHER DRYING AND WARMING IS INDICATED BY MODELS AS RIDGE BUILD
JUST TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  73  91  74  92 /  50  20  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  90  72  91  73  92 /  50  20  40  10  20
NEW BRAUNFELS MUNI AIRPORT     91  72  92  73  93 /  40  20  30  10  10
BURNET MUNI AIRPORT            89  71  88  72  90 /  40  20  20  10  10
DEL RIO INTL AIRPORT           93  75  94  76  94 /  10  10  -   -   -
GEORGETOWN MUNI AIRPORT        89  72  89  73  91 /  40  20  40  10  10
HONDO MUNI AIRPORT             92  73  92  73  93 /  30  20  20  -   -
SAN MARCOS MUNI AIRPORT        91  72  91  73  92 /  40  20  40  10  10
LA GRANGE - FAYETTE REGIONAL   89  75  90  75  91 /  70  20  60  10  30
SAN ANTONIO INTL AIRPORT       91  75  91  75  92 /  40  20  30  10  10
STINSON MUNI AIRPORT           92  75  92  75  93 /  40  20  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...76
Hazardous weather outlook, Jun 25, 4:14 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 AM CDT WED JUN 25 2014

TXZ171>173-183>194-202>209-217>225-228-260915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
414 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

TODAY THROUGH EARLY THIS EVENING...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED OVER THE EASTERN TWO-THIRDS OF SOUTH
CENTRAL TEXAS. A FEW THUNDERSTORMS COULD TRAIN OVER THE SAME AREAS
AND PRODUCE HEAVY DOWNPOURS OF 1 TO 2 INCHES. MINOR FLOODING OF
POOR DRAINAGE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 25, 9:20 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 AM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HEAVY RAIN       5 E HOLLYWOOD PARK      29.60N  98.41W
06/25/2014  M3.52 INCH       BEXAR              TX   MESONET

            BETWEEN OCONNOR AND CLASSEN ROADS JUST SOUTH OF 1604

&&

EVENT NUMBER EWX1400588

CVP
Local storm report, Jun 25, 9:23 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 AM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     FLASH FLOOD      1 N SAN ANTONIO         29.44N  98.48W
06/25/2014                   BEXAR              TX   DEPT OF HIGHWAYS

            I-35 AT SAN PEDRO...LOWER LEVEL CLOSED DUE TO FLASH
            FLOODING

&&

EVENT NUMBER EWX1400589

CVP
Local storm report, Jun 25, 9:27 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 AM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       2 ESE HOLLYWOOD PARK    29.59N  98.46W
06/25/2014  M3.25 INCH       BEXAR              TX   AMATEUR RADIO

            RAINFALL SINCE 8 AM. THOUSAND OAKS AT ADOBE DRIVE.

&&

EVENT NUMBER EWX1400590

CVP
Local storm report, Jun 25, 9:28 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
928 AM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       2 ESE HOLLYWOOD PARK    29.59N  98.46W
06/25/2014  M3.25 INCH       BEXAR              TX   AMATEUR RADIO

            RAINFALL SINCE 8 AM. THOUSAND OAKS AT ADOBE TRAIL.

&&

CORRECTED REMARKS

EVENT NUMBER EWX1400590

CVP
Local storm report, Jun 25, 9:39 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
939 AM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLASH FLOOD      2 WNW CONVERSE          29.52N  98.34W
06/25/2014                   BEXAR              TX   DEPT OF HIGHWAYS

            410 EASTBOUND TO I-35 SOUTHBOUND RAMP CLOSED DUE TO
            FLASH FLOODING

&&

EVENT NUMBER EWX1400591

CVP
Local storm report, Jun 25, 9:42 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 AM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HEAVY RAIN       3 NW LIVE OAK           29.59N  98.38W
06/25/2014  M3.09 INCH       BEXAR              TX   MESONET

            RAINFALL SINCE 730 AM. STAHL RD AT JUDSON RD.

&&

EVENT NUMBER EWX1400592

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:03 PM CDTSpecial Weather StatementEWXBurnet42 min
Jun 24, 8:08 PM CDTAreal Flood AdvisoryEWXBurnet112 min
Jun 25, 7:14 AM CDTFlash Flood WarningEWXDeWitt, Karnes3 hr
Jun 25, 7:45 AM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson105 min
Jun 25, 8:24 AM CDTFlash Flood WarningEWXBexar, Comal3 hr
Jun 25, 9:06 AM CDTAreal Flood AdvisoryEWXTravis114 min
Jun 25, 9:36 AM CDTAreal Flood AdvisoryEWXWilliamson114 min
Jun 25, 10:28 AM CDTAreal Flood AdvisoryEWXDeWitt, Karnes2 hr
Jun 25, 10:39 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson111 min
Jun 25, 11:36 AM CDTAreal Flood AdvisoryEWXBexar114 min
Jun 25, 3:44 PM CDTSpecial Weather StatementEWXMedina31 min
Jun 25, 5:01 PM CDTSpecial Weather StatementEWXZavala44 min
Jun 25, 5:12 PM CDTAreal Flood AdvisoryEWXZavala108 min
Jun 25, 5:25 PM CDTAreal Flood AdvisoryEWXDeWitt, Karnes2 hr
Jun 25, 5:36 PM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson114 min
Jun 25, 5:52 PM CDTSpecial Weather StatementEWXKerr23 min
Jun 25, 6:07 PM CDTFlash Flood WarningEWXAtascosa113 min
Jun 25, 6:50 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Real, Uvalde28 min
Jun 25, 6:54 PM CDTAreal Flood AdvisoryEWXFrio2 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.